CHICAGO — More than half a million U.S. children yearly have bad reactions or side effects from widely used medicines that require medical treatment and sometimes hospitalization, new research shows.
Children younger than age 5 are most commonly affected. Penicillin and other prescription antibiotics are among drugs causing the most problems, including rashes, stomachaches and diarrhea.
Parents should pay close attention when their children are started on medicines since “first-time medication exposures may reveal an allergic reaction,” said lead author Dr. Florence Bourgeois, a pediatrician with Children’s Hospital in Boston.
Doctors also should tell parents about possible symptoms for a new medication, she said.
A study based on national statistics on patients’ visits to clinics and emergency rooms between 1995 and 2005. The number of children treated for bad drug reactions each year was mostly stable during that time, averaging 585,922.
The study involved reactions to prescribed drugs, including accidental overdoses. They were used for a range of ailments including ear infections, strep throat, depression and cancer. Among teens, commonly used medicines linked with troublesome side effects included birth control pills. Bad reactions to these pills included menstrual problems, nausea and vomiting.
Children younger than 5 accounted for 43 percent of visits to clinics and emergency rooms; followed by teens aged 15 to 18, who made up about 23 percent of the visits.
Similar numbers of hospitalized children — about 540,000 yearly — also have bad reactions to drugs, including side effects, medicine mix-ups and accidental overdoses, recent government research suggests.
The new report indicates children at home are just as vulnerable.